Alert archive / Virginia / Wind Advisories in 2018

Wind Advisory 22, NWS Blacksburg, VA

November 27, 201821 counties in Virginia; Alleghany County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Nov 27, 2018, 2:39 PM EST for 21 counties in Virginia; Alleghany County, North Carolina. It took effect at Nov 27, 2018, 7:00 PM EST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Nov 27, 2018, 2:39 PM EST (19:39 UTC)
In effect from
Nov 27, 2018, 7:00 PM EST
Expired
Nov 28, 2018, 12:00 PM EST
In force
17 hr
Issued by
NWS Blacksburg, VA
All 22 counties

Alleghany County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 29 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -124 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-124 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WWUS71 KRNK 271939
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
239 PM EST Tue Nov 27 2018

...Strong northwest winds overnight...

.Northwest winds will increase again overnight and continue
through midday Wednesday behind a passing strong upper level 
disturbance. Sustained winds of 15 to 25 mph with gusts to 50 mph 
can be expected especially across the higher elevations overnight.

NCZ002-VAZ009>014-016>020-022>024-280345-
/O.NEW.KRNK.WI.Y.0022.181128T0000Z-181128T1700Z/
Alleghany NC-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Including the cities of Sparta, Marion, Bland, Pearisburg, 
Wytheville, Radford, Pulaski, Blacksburg, Galax, Floyd, 
New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, 
Salem, Fincastle, Lexington, and Buena Vista
239 PM EST Tue Nov 27 2018

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
WEDNESDAY...

The National Weather Service in Blacksburg has issued a Wind
Advisory, which is in effect from 7 PM this evening to noon EST
Wednesday.

* Winds...Northwest 15 to 25 mph with gusts to 50 mph.

* Timing...Starting this evening and continuing through Wednesday
  morning.

* Impacts...Trees and tree limbs may be blown down and cause 
  scattered power outages as well as block some roadways.

* Locations...Along the Blue Ridge, especially along the higher
  elevations.

* Hazards...Strong gusty winds.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
2 follow-up statements
774 
WWUS71 KRNK 280045
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
745 PM EST Tue Nov 27 2018

...Strong northwest winds overnight...

.Northwest winds will increase again overnight and continue
through midday Wednesday behind a passing strong upper level
disturbance. Sustained winds of 15 to 25 mph with gusts to 50 mph
can be expected especially across the higher elevations
overnight.

NCZ002-VAZ009>014-016>020-022>024-280845-
/O.CON.KRNK.WI.Y.0022.000000T0000Z-181128T1700Z/
Alleghany NC-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Including the cities of Sparta, Marion, Bland, Pearisburg, 
Wytheville, Radford, Pulaski, Blacksburg, Galax, Floyd, 
New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, 
Salem, Fincastle, Lexington, and Buena Vista
745 PM EST Tue Nov 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST WEDNESDAY...

* Winds...Northwest 15 to 25 mph with gusts to 50 mph.

* Timing...continuing through Wednesday morning.

* Impacts...Trees and tree limbs may be blown down and cause 
  scattered power outages as well as block some roadways.

* Locations...Along the Blue Ridge, especially along the higher 
  elevations.

* Hazards...Strong gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
224 
WWUS71 KRNK 280817
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
317 AM EST Wed Nov 28 2018

...Strong northwest winds this morning...

.Strong northwest winds will persist through late this morning. 

NCZ002-VAZ009>014-016>020-022>024-281630-
/O.CON.KRNK.WI.Y.0022.000000T0000Z-181128T1700Z/
Alleghany NC-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Including the cities of Sparta, Marion, Bland, Pearisburg, 
Wytheville, Radford, Pulaski, Blacksburg, Galax, Floyd, 
New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, 
Salem, Fincastle, Lexington, and Buena Vista
317 AM EST Wed Nov 28 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* Winds...Northwest 20 to 30 mph with gusts up to 50 mph.

* Wind Chills...5 below zero to 10 above zero.

* Timing...This morning.

* Impacts...Weak trees and tree limbs may be blown down and cause
  scattered power outages.

* Locations...Along the Blue Ridge, especially along the higher 
  elevations.

* Hazards...Strong gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 27, 2:22 PM EST, 17 minutes earlier.

Area forecast discussion, Nov 27, 2:22 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
222 PM EST Tue Nov 27 2018

.SYNOPSIS...
Persistent northwest flow will prevail across the region overnight
as another strong upper disturbance crosses the area by early
Wednesday. High pressure builds in from the west Wednesday
afternoon and lingers into Thursday. Another weak storm system
arrives Thursday night into Friday followed by a stronger cold
front over the weekend.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 210 PM EST Tuesday...

Wintry weather to continue over the next 24 hours as the deep upper
trough spins east with a couple embedded strong shortwaves dropping
through the region by this evening and again later tonight. These
features should act to enhance upslope snowfall early on with the main
lift, while moisture is deepest, around midnight into the early morning
hours as the main wave aloft passes. Expect snow showers to gradually
become more banded later tonight into early Wednesday as moisture
decreases, but also when the coldest air aloft arrives within weak
instability and more uniform northwest flow. Also higher ratios given
the colder/drier air may support more accumulation espcly along the
western spine of the mountains now that things are much colder,
primarily from around BLF north into western Greenbrier where 2-3
inches or so could occur. Therefore upped western pops overnight and
boosted amounts with snow showers possibly making it out and across the
Blue Ridge overnight given the deep/strong northwest trajectory.
Otherwise typical split from clouds west to mainly clear east.

Strong winds and the cold the main concerns as strong cold advection
arrives under the core of the upper trough by morning allowing 850 mb
temps to fall to as cold as -15C over the mountains. This along with a
40-45 kt jet during the favored nocturnal hours when the inversion is
lowering due to the cold air supports wind advisory levels along the
ridges into Wednesday morning. However still some concern given clouds
and only weak subsidence as the colder air only bleeds in, that models
may again be overdone. Therefore confining the wind advisory headline
to only the Blue Ridge at this point. Will also leave the going wind
chill advisory where ongoing despite the latest guidance trends to stay
a bit warmer under clouds and mixing. Still potential for the highest
elevations to see brief wind chill criteria outside of the current
headline locations but too isolated to include at this point. Thus plan
to roll the wind advisory winds into the going wind chill advisory over
the southwest and snowfall over the northwest, while issuing a
separate NPW for winds elsewhere outside of the going
headlines. Otherwise lows in the teens mountains to low/mid 20s
east.

Low level moisture to decrease on Wednesday as high pressure builds in
and subsidence wins out from aloft allowing for the column to quickly
dry from the top per latest forecast soundings. This supports
increasing sunshine west by midday as high pressure builds east with
things becoming mainly sunny in the afternoon, except perhaps across
the far northwest where lower clouds may linger a while longer. However
will stay quite cold given only slow moderation aloft and continued
northwest flow with highs likely staying below freezing far west espcly
where there will be some snow cover. Elsewhere looking at mid/upper 30s
Blue Ridge to perhaps a few lower 40s in the piedmont but under
diminishing winds.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM EST Tuesday...

The upper pattern will be transitioning to a progressive, zonal regime
with high pressure at the surface sliding through the southeastern US
and eventually off the Atlantic coast. This will allow for a brief
break of fair weather Wednesday night and Thursday before isentropic
lift associated with a warm front brings precipitation back to the
Appalachians and central mid Atlantic region later Thursday night.

While guidance has come in a bit warmer, thermal profiles shown on
Bufkit still indicate there may be some colder air right at the surface
as precipitation moves in with the potential for some freezing rain
generally north of Interstate 64. With the surface high off to our
southeast there may be some in-situ damming but the high will not be in
a good position to keep cold air entrenched for a prolonged period.
Expect any freezing rain will transition to plain rain by Friday
morning after a thin glaze of ice.

Most of the precipitation on Friday looks to be confined to locations
from the mountains of NC, up through the Grayson Highlands, then
continuing across locations along and north of Route 460. There will be
a bit of a decrease in chances of precipitation for a period Friday
night but the progressive pattern will have the next system on our
doorstep by daybreak Saturday.

Temperatures will be below normal through the end of the week, with a
bit of moderation heading into the weekend.
&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 200 PM EST Tuesday...

An upper trof moving through the mid west will drive a deep low from
the Rockies into the Great Lakes region this weekend. This will push a
warm front into the area on Saturday followed by a cold/occluded front
Saturday night. This will bring a good chance of rain to the area
through Saturday night, followed by a gradual transition to upslope
showers west of the Blue Ridge later on Sunday.

There is some divergence in guidance through early next week, but there
appears to be a consensus for a deep low moving into the Great Lakes
pushing a strong cold front through the region on Tuesday. Overall
expect unsettled conditions to prevail with an eye to a substantial
frontal passage on Tuesday.

Temperatures generally appear warm enough to preclude any wintry
weather into the first part of next week, with readings at or above
normal through the period.
&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 1152 AM EST Tuesday...

Will see MVFR/IFR cigs in the mountains of WV/SW Va and NW NC
linger through the afternoon but slowly improve out toward the
Blue Ridge as moisture decreases a bit. This should also allow
flurries/snow showers to fade across the far west for a few
hours this afternoon. Appears mostly VFR east of the Blue Ridge
with just some high level jet clouds in place into this evening.

As the next disturbance pushes in tonight, snow showers and
flurries will again increase and cigs will drop to MVFR/IFR in
the mountains with mainly VFR east. Visibilities are expected
to stay VFR most of the time, with intervals of MVFR to IFR
possible if bands develop along the KBLF-KLWB corridor. Some of
these narrow bands may also sneak farther east, possibly
affecting KBCB overnight into very early Wednesday.

Stronger wind gusts this evening into overnight will be at
KROA/KBCB where they may exceed 35kts.

High pressure builds in on Wednesday with northwest winds slowly
diminishing by the afternoon. Lingering snow showers should
also decrease with any residual lower ceilings also improving to
VFR outside of KBLF/KLWB where may take until early/mid
afternoon for skies to clear.

Extended Aviation Discussion...

VFR conditions are expected briefly Thursday before another
weather system with sub-VFR cigs/vsbys moves back into the area
by the end of the week. This looks to bring periods of sub-VFR
Friday with more widespread MVFR to IFR ceilings and vsbys
Saturday within showers/low clouds ahead of a cold front.
Gradual improvement to VFR may occur Sunday behind the front
except across the mountains where northwest flow could keep
sub-VFR ceilings in place.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 7 PM this evening to noon EST Wednesday for
     VAZ009>014-016>020-022>024.
     Wind Chill Advisory from 8 PM this evening to 8 AM EST
     Wednesday for VAZ015.
NC...Wind Advisory from 7 PM this evening to noon EST Wednesday for
     NCZ002.
     Wind Chill Advisory from 8 PM this evening to 8 AM EST
     Wednesday for NCZ001-018.
WV...Wind Chill Advisory from 9 PM this evening to 10 AM EST
     Wednesday for WVZ508.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...JH/RAB/WP
Hazardous weather outlook, Nov 27, 3:53 AM EST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
353 AM EST Tue Nov 27 2018

NCZ003>006-019-020-VAZ043>047-058-059-280900-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
353 AM EST Tue Nov 27 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002-VAZ009>014-016>020-022>024-032>035-280900-
Alleghany NC-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-
353 AM EST Tue Nov 27 2018

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...Today and tonight.

Northwest winds could gust to around 50 mph tonight resulting in
wind chills of zero to 5 above. A wind advisory may be needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Northwest winds could gust to around 50 mph Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ508-280900-
Western Greenbrier-
353 AM EST Tue Nov 27 2018

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

A brief period of freezing rain is possible late Thursday night into
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ015-280900-
Ashe-Watauga-Grayson-
353 AM EST Tue Nov 27 2018

...WIND CHILL ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

In addition, northwest winds could gust to around 50 mph tonight

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

Northwest winds could gust to around 50 mph Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-WVZ042>044-507-280900-
Tazewell-Mercer-Summers-Monroe-Eastern Greenbrier-
353 AM EST Tue Nov 27 2018

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Northwest winds could gust to 45 mph tonight with wind chills around
zero.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Northwest winds could gust to 45 mph Wednesday morning with wind
chills around zero.

A brief period of freezing rain is possible late Thursday night into
Friday morning mainly in the Greenbrier Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 3:27 AM ESTWind Chill AdvisoryRNKGrayson31 hr

Nearby

Wind Advisories in Virginia, 2018Wind Advisories in North Carolina, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.